Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 68, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 2006, 4:26 PM CDT for Winkler County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2006, 4:26 PM CDT (21:26 UTC)
- Expired
- Aug 29, 2006, 6:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 99 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:51 PM CDT | FLASH FLOOD | Wink, TX | 3 TO 6 INCHES OF STANDING WATER IN PLACES ON FIELD AT WINKLER COUNTY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 292127 FFWMAF TXC495-292330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT TUE AUG 29 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS... * UNTIL 630 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED FLASH FLOODING FROM A THUNDERSTORM NEAR WINK...OR 8 MILES SOUTHWEST OF KERMIT...MOVING WEST AT 15 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... WESTERN WINKLER COUNTY... WINKLER COUNTY AIRPORT... TEXAS 115 FROM KERMIT SOUTH TO THE WINKLER/WARD COUNTY LINE... FLASH FLOODING OF DRAWS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3166 10335 3166 10301 3187 10303 3190 10334 $$
2 follow-up statements
000 WGUS74 KMAF 292207 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 PM CDT TUE AUG 29 2006 TXC495-292330- WINKLER- 505 PM CDT TUE AUG 29 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHWESTERN WINKLER COUNTY... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED 9 MILES WEST OF WINK...OR 15 MILES SOUTHWEST OF KERMIT...MOVING WEST AT 15 MPH. BETWEEN 350 PM AND 505 PM...1.17 INCHES OF RAIN FELL AT WINKLER COUNTY AIRPORT. FLASH FLOODING OF BAR DITCHES AND DRAWS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS.. AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3166 10335 3166 10301 3187 10303 3190 10334 $$
000 WGUS74 KMAF 292230 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT TUE AUG 29 2006 TXC495-292238- WINKLER- 528 PM CDT TUE AUG 29 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN WINKLER COUNTY... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...ESPECIALLY WITHIN THE CITY LIMITS OF WINK AND ON TEXAS 115 FROM KERMIT SOUTH TO THE WINKLER/WARD COUNTY LINE. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3166 10335 3166 10301 3187 10303 3190 10334 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:43 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 29, 2:43 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT TUE AUG 29 2006
.SHORT TERM...
WILL EXTEND THE FLASH FLOOD WATCH UNTIL 02Z (9 PM CDT) BASED ON
CURRENT RADAR TRENDS AS CONVECTION IS RAPIDLY INCREASING ALONG AND
NEAR THE PECOS RIVER ALONG THE 850 MILLIBAR FRONT WITH DECENT AID
FROM DIFFERENTIAL HEATING AND SLOW MOVEMENT OF CELLS. STRONGEST
ACTIVITY SHOULD DIMINISH BY EARLY EVENING WITH LOSS OF HEATING.
WILL LEAVE SLIGHT TO CHANCE POPS FOR MUCH LIGHTER PRECIPITATION
MAINLY SOUTH AND WEST OF THE PECOS LATER TONIGHT IN THE 850-500
MILLIBAR THETA E RIDGE NEAR THE FRONT IN WEAKENING SHEAR AXIS.
ADJUSTED QPF GRID THIS EVENING...TWEAKED TEMPERATURE AND WIND
GRIDS OVERNIGHT.
.LONG TERM...
SUBTROPICAL RIDGE AXIS ORIENTED ACRS CENTRAL NM WED WITH NW MID
LEVEL FLOW IN PLACE ACRS MUCH OF W TX. THIS WILL TEND TO KEEP HIER
THETA-E AIR PUSHED S INTO THE BIG BEND/RIO GRANDE VICINITY. MSTR
WILL CONTINUE TO DECREASE ACRS MUCH OF PB AND AN UPWARD TREND OF
TEMPS STILL APPROPRIATE. STILL ENUF MSTR ACRS BIG BEND/RIO GRANDE TO
BE CONCERNED ABOUT HEAVY RAINS AND WILL CONTINUE TO FCST SCT
SHRA/TSRA. ATTP WILL NOT COUNT ON NE NM STORMS TO MOVE INTO NRN
AREAS. BY THUR AMPLITUDE OF SUBTROPICAL RIDGE VARIES AMONGST NAM/GFS
WITH GFS DEPICTING A DEEPER NWRN U.S. TROF. NAM/GFS SUPPORTS IDEA OF
MINOR SHRTWV TROF IN NW FLOW ACRS W TX AND INSTABILITY PROGGED TO
INCREASE FARTHER S. AS SUCH LITTLE MORE INCLINED TO GO WITH ISOLD
POPS N-NW WITH NW MID LEVEL FLOW. DESPITE AMPLITUDE DIFFERENCES OF
SUBTROPICAL RIDGE IT DOES LOOK TO BE TRENDING S AND THIS WILL
PUSH REMNANT MID LEVEL THETA-E RIDGE S AND W...THUS DECREASING
POPS ACRS TRANS PECOS WILL BE PATH TAKEN..BUT STILL MINIMAL SCT
POPS HIER TERRAIN. BY FRI FURTHER AMPLIFICATION OF MID LEVEL
PATTERN CONTINUES WITH DEEPENING OF MID LEVEL TROF AS IT MOVES
INTO THE NRN HIGH PLAINS. ASSOCD RAPID GENESIS OF SFC FEATURES -
FRONT/MSL PRESSURE GRADIENT SUGGEST RAPID ACCELERATION OF FRONT
THRU ERN NM/W TX FRI PM WITH INSTABILITY FOCUSING ALONG FRONT.
NOTE THAT NAM IS CONSIDERABLY FASTER THAN YESTERDAY/S GFS RUN AND
TODAY/S GFS RUN IS MORE IN LINE WITH TIMING OF NEW NAM. HOWEVER
GFS SEEMS TO BE TOO SLOW MOVING FRONT SWD THRU PB SAT MORNING.
WILL KEEP TOKEN 20 POPS BASED SB INSTABILITY MOST AREAS SAT AND
WILL CONFINE POPS TO THE TRANS PECOS SUN WHILE REFLECTING COOLER
TEMPS. ATTP WILL OPT TO KEEP MON/TUE GENERALLY DRY WITH 7H-5H LR/S
ONLY 6-6.5C/KM AND LOWERING 85H DWPNTS WITH UPPER LOW REMAINING
NE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 87 66 93 / 0 10 10 0
CARLSBAD NM 63 90 66 94 / 20 20 20 20
DRYDEN TX 70 91 70 93 / 40 30 30 20
FORT STOCKTON TX 66 88 69 92 / 30 30 30 10
GUADALUPE PASS TX 60 85 63 86 / 30 30 30 20
HOBBS NM 62 90 66 93 / 10 10 10 10
MARFA TX 56 81 59 83 / 30 40 40 30
MIDLAND INTL AIRPORT TX 64 88 68 93 / 10 10 10 0
ODESSA TX 65 89 68 94 / 10 10 10 0
WINK TX 66 92 70 96 / 20 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 9 PM CDT TUESDAY FOR THE FOLLOWING
ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER
TRANS PECOS...TERRELL...AND VAN HORN AND HIGHWAY 54
CORRIDOR.
&&Hazardous weather outlook, Aug 29, 3:03 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT TUE AUG 29 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 303 PM CDT TUE AUG 29 2006 /203 PM MDT TUE AUG 29 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT FROM THE SOUTHERN PERMIAN BASIN SOUTHWEST TO THE TRANS PECOS...DAVIS MOUNTAINS AND THE BIG BEND. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR EARLY THIS EVENING MAY RESULT IN FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED AREAS EARLY THIS EVENING. WIND GUSTS TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL CONTINUE WEDNESDAY AND THURSDAY MAINLY IN THE TRANS PECOS REGION OF SOUTHWEST TEXAS. FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE. IN ADDITION LEVELS ALONG THE RIO GRANDE RIVER WILL REMAIN HIGH AT LEAST THROUGH WEDNESDAY...WITH THE POTENTIAL FOR FLOODING ALONG THE RIVER THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 29, 4:02 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 402 PM CDT TUE AUG 29 2006 NMZ027-028-TXZ057>063-067>070-074-075-258-300100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT STOCKTON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 402 PM CDT TUE AUG 29 2006 /302 PM MDT TUE AUG 29 2006/ ...TROPICAL FUNNEL CLOUDS POSSIBLE THIS AFTERNOON AND EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF FUNNEL CLOUDS THIS AFTERNOON WEST OF CRANE. NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO DETECT SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF A CARLSBAD NEW MEXICO TO BIG LAKE TEXAS LINE. MOVEMENT OF THIS ACTIVITY IS WEST AT 10 TO 20 MPH. THE AIRMASS OVER THIS AREA IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.